Georgia, 2021

Damaging Winds in Georgia, January 27, 2021

January 27, 2021 · NWS CHS · 6 events in 2 counties and zones

A large area of moderate rain moved across much of southeast Georgia during the morning in the vicinity of a stationary front. A strong thunderstorm developed embedded within the stratiform rain and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A large area of moderate rain moved across much of southeast Georgia during the morning in the vicinity of a stationary front. A strong thunderstorm developed embedded within the stratiform rain and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 27, 7:19 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 27, 7:19 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
719 AM EST Wed Jan 27 2021

.SYNOPSIS...
Low pressure will pass across the region today and then
offshore tonight. High pressure will build in Thursday and
prevail through late week. Another low pressure system will
impact the area Sunday into Monday, followed by more high
pressure through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The cold front has pushed through much of the forecast area,
accompanied about a 10 to 15 minute gust of north to northwest
winds as high as 25 or 30 mph. This has caused the fog to
completely dissipate or pull into the ocean, and also allowed
for temperatures to drop to 55-60F most places, except for
middle and upper 60s to the south and east of Hinesville. These
temperatures may rise about a degree or two during the day, but
that's all. We did adjust the PoP scheme based on latest trends,
but still forecasting widespread rains and at least a few
thunderstorms, with mostly elevated instability, albeit it weak,
and strong bulk shear.

Previous discussion...
Today: A mid level short wave trough will ride steadily through
the lower and middle Mississippi Valley, with a west to
southwest flow in advance of the feature across the local area.
At the surface a cold front is dropping into the area from the
north-northwest early this morning, and will stall out near the
southern zones by early afternoon, as a weak in-situ high
pressure wedge noses in to the north of the front A wave of low
pressure will form along the front near New Orleans at daybreak,
reaching near the Altamaha River or just to the south this
afternoon, then off the coast of georgia before nightfall. That
low then absorbs another surface wave that is situated near the
South Carolina and North Carolina border this evening. The
consolidated low then deepens as it moves across the Gulf Stream
and further away during the second half the night.

The day begins with widespread stratus and areas of fog, some
of which will be locally dense through about 7 or 8 am, before
dissipating and/or pulling offshore. But we don't anticipate a
Dense Fog Advisory given that condensation pressure deficits are
not low enough and mixing will start to develop in wake of the
southward progressing cold front.

Frontogenesis is forecast across the area today, and there is
considerable moisture for this time of year, with Pwat at or
even greater than the daily maximum for late January. With
strong upward omega fields, a deep and warm cloud layer, plus
dynamics aloft with an increase in divergence with the right
entrance region of the upper jet, we anticipate widespread rain
and showers through 18-20Z. Rainfall coverage will trend down
thereafter as the surface wave along the front pulls into the
ocean and upward vertical motion and upper divergence
diminishes.

On average we're looking for another 1/2 to 3/4 inches of
rainfall today, but the HREF does suggests a worse case
scenario of 1.5 to 2.5 inches in a few places south and east,
especially if any thunderstorms can develop.

That thunderstorm chance is not great given limited SBCAPE, but
with some elevated CAPE and strong 0-6 km bulk shear, we do have
mention of a slight chance of thunderstorms from late morning
into the afternoon all areas. SPC does have a Marginal Risk for
severe weather, resulting from gusty winds near the Altamaha
River, which is in closer proximity the the cold front. This
chance though is low enough that we don't require mentioning in
the Hazardous Weather Outlook.

Temperatures will likely be at or near their highest at the
start of the day, before falling into the upper 50s and lower
60s for the afternoon (if not sooner).

Tonight: Height falls aloft with the approach of the short wave
trough will occur as the merging of the surface waves over the
Atlantic intensify and pull further into the ocean. Models
differ on the timing of the post-frontal trough and the strength
of the associated cold air advection. Even so, we do foresee
rain chances dropping significantly. First ending across Georgia
during the early and mid evening, then over South Carolina
during the late evening and overnight. Temperatures will fall to
the lower and middle 40s by sunrise Thursday.

These colder temperatures arrive with stronger winds, which will
has led to the issuance of a Lake Wind Advisory on Lake Moultrie
starting late tonight.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Cool and dry high pressure will expand into the region on Thursday
and will prevail through late week. Aloft, the area will remain
under northwest flow in between ridging over the Central and
Southern Plains and troughing to the north and east. Quiet weather
is expected, although winds will remain a bit gusty on Thursday
before the pressure gradient relaxes. Temperatures will be below
normal with highs both days topping out in the low to mid 50s. Good
radiational cooling conditions will allow lows to drop below
freezing across most locations inland of the coast.

The airmass will begin to modify on Saturday as the surface high
centered north of the area slides east in advance of the next
weather system ejecting out of the Southern Plains. Dry weather will
continue, though there will be a notable increase in cloud cover,
especially late in the day. Temperatures should return closer to
late January normals with highs forecast to range from the mid 50s
across the northern zones to around 60 near the Altamaha.

Lake Winds: Gusty north winds will continue over Lake Moultrie into
early Thursday afternoon. Lake Wind Advisory will be in effect
through noon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
An amplifying mid and upper level trough will shift into the eastern
CONUS early next week. At the surface, low pressure and a trailing
cold front will cross the region, bringing increasing chances for
rain to the area. The front should push offshore Sunday night into
early Monday. Cool and dry conditions will return for midweek as
high pressure expands into the region.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A rather complicated scenario with the 12Z TAFs, as a cold
front that has dropped south of both terminals will stall near
or south of the Altamaha River today. A wave of low pressure
will form along the front and light northeast into the ocean by
late today, then strengthens as it moves further offshore
tonight. Periodic light or moderate rains will impact both
sites, with MVFR or even IFR conditions to occur much of the
time through about 05-06Z Thursday. Thereafter, strong cold
advection and drier air working it's way in behind the departing
low in the Atlantic will lead to VFR weather returning. W and
NW winds will strengthen by late tonight as the colder air moves
in, resulting in gusts of at least 20-25 kt overnight.

Extended Aviation Outlook: VFR with gusty winds expected on
Thursday behind a strong cold front. Flight restrictions
possible in showers Sunday.

&&

.MARINE...
Today and tonight: A rather complex scenario will impact the
coastal waters this period, and while there will be a brief
surge of northerly winds early this morning, and again this
afternoon and early evening. But the more significant winds,
plus the issuance of Gale Warnings and Small Craft Advisories
will occur the last several hours of tonight.

Sea fog across the AMZ352, AMZ354 and AMZ374 waters this morning
will dissipate with the passage of the cold front. That front
will reaching over or just south of the Georgia waters by this
afternoon. A wave of low pressure will lift along the front and
deepens over or to the northeast of the waters tonight.

With some pinching to the winds this afternoon on the South
Carolina waters there could be a marginal Small Craft Advisory
for about 3-5 hours. However, the better chance of Advisories
and Gales will occur after midnight tonight, when stronger cold
air advection and larger isallobaric pressure rises occur.

Mariners should also be aware that isolated thunderstorms will
occur late this morning and afternoon.

Thursday through Monday: Elevated winds ongoing at the start of the
period will gradually improve on Thursday as the pressure gradient
eases. Gale Warnings are expected to come down mid-day, although
they will need to be replaced by Small Craft Advisories. Advisory
level conditions could persist into Thursday night, primarily for
the Charleston county waters and outer Georgia waters. All headlines
are expected to be down by Friday morning with no additional
concerns through Saturday. Winds and seas will increase late weekend
into early next week as the next low pressure system impacts the
region. Another round of Small Craft Advisories are possible.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 4 AM to noon EST Thursday for SCZ045.
MARINE...Small Craft Advisory from midnight tonight to 2 PM EST
     Thursday for AMZ352-354.
     Gale Warning from midnight tonight to noon EST Thursday for
     AMZ350-374.
     Small Craft Advisory from midnight tonight to noon EST
     Thursday for AMZ330.

&&

NEAR TERM...
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...
MARINE...
Hazardous weather outlook, Jan 27, 7:22 AM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
722 AM EST Wed Jan 27 2021

AMZ350-281230-
Waters from South Santee River to Edisto Beach SC out 20 NM-
722 AM EST Wed Jan 27 2021

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-281230-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
722 AM EST Wed Jan 27 2021

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-352-354-281230-
Charleston Harbor-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
722 AM EST Wed Jan 27 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Gales: Frequent gusts to gale force will be possible late tonight
into Thursday morning behind a cold front. Gale Watches or Warnings
could be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-281230-
Inland Berkeley-
722 AM EST Wed Jan 27 2021

...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO NOON EST THURSDAY FOR
LAKE MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-281230-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
722 AM EST Wed Jan 27 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 77 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
January 27, 9:01 AM EST to 9:02 AM EST
Where
Bryan County, 1.5 mi NNE of Pembroke
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.150, -81.610

A picture shared by the local media on social media showed a pine tree snapped on Camelia Drive.

Thunderstorm Wind, Bryan

When
January 27, 9:06 AM EST to 9:07 AM EST
Where
Bryan County, 1.81 mi NE of Pembroke
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.150, -81.600

A trained spotter reported trees and power lines down near Bedingfield Drive.

Thunderstorm Wind, Bryan

When
January 27, 9:15 AM EST to 9:16 AM EST
Where
Bryan County, 1.89 mi WNW of Arden
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.180, -81.460

Bryan County dispatch reported multiple trees down near Highway 280 and Interstate 16. Law enforcement also reported that a wooden fence was blown down.

Thunderstorm Wind, Effingham

When
January 27, 9:18 AM EST to 9:19 AM EST
Where
Effingham County, 1.5 mi SSW of Meldrim
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.130, -81.390

Effingham County dispatch reported a tree and power lines down near Interstate 16 and Old River Road.

Thunderstorm Wind, Effingham

When
January 27, 9:19 AM EST to 9:20 AM EST
Where
Effingham County, 0.91 mi SE of Eden
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.160, -81.390

Effingham County emergency management reported multiple trees blown down between Eden and Meldrim.

Thunderstorm Wind, Effingham

When
January 27, 9:21 AM EST to 9:22 AM EST
Where
Effingham County, 1.81 mi NW of Faulkville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.170, -81.350

Effingham County dispatch reported a tree and power lines down at Highway 17 and Roebling Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936516, 936517, 936518, 936519, 936520, 936521.